My 83 year old mother has recurring severe leg cramps during the night. She takes a fluid pill occasionally. Could this be
low potassium? or something more serious that she needs to have checked? What can she do to relieve the pain?
It could be low potassium. Have her potassium level checked. If it is low then she needs to be prescibed potassium from her doctor. THis is very important because low or high potassium can cause cardiac arrest if not treated.
It could also be restless leg syndrome or RLS. I have the same problem. Potassium and bananas didn't help me any. Up until today I put a pillow between my legs at night and did a bunch of stretching my legs before trying to lay down. It only relieved the cramping for about 30 mins though. I just got put on requip today from the doctor. Its a new medicine especially for RSL. I really hope it helps because I'm sick of not being able to sleep.
Yes, it could be RLS. I have had it for most of my life. It didn't become a real burden until I hit about 38. At that time I sought help as I was turning into a total spaz..was going into my arms and my whole torso would spasm..very scarey. My doctor put me on Mirapex. It is a medicine they give people with Parkinsons desease. RLS is also known as parkinsonism.. not the deasese but parkinsonism. The Mirapex is starting to wear off on me now so am going to neuro doc to ask for the new med they have been advertising. I have no doubt it will work. Before I found Mirapex, I used quinine. it worked but only for a short time and I was "nuts" again. Am doing ok now. But I also wanted to share something a friend of mine told me who was bed ridden (shes passed away now). She told me that, yes it sounded stupid and weird but she had stopped the leg cramps she got at night from being bed ridden, buy putting a bar of soap bettween her feet at night. I know, we can laugh, but she was a dying woman and she swore on everything you could swear on that it worked. All I know, is if I had the problem, I would figure, what could it hurt to try it? HMM? up to you,, which ever way you go.. wish you answers and the very best..hugs..lainey
I am 70 years old and take calcium supplements for osteoporosis and awhile after I started, I began to have leg (actually foot) cramps at night. Then I found out that calcium needs to be balanced with magnesium, and if the magnesium is low, it can cause leg cramps. I added one magnesium tablet (about130 mg) per day to my 500mg calcium three times daily and the foot cramps went away. (Clear it with her doctor, though, as magnesium can interact with some medications.)
I've also heard about the bar of soap under the sheet at the foot of the bed. There is a doctor who writes a column that is carried by my local paper. He has received many letters telling him it works. Sure won't hurt to try. I didn't, but my cramps had stopped.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.